Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 17, 2025, 3:02 AM CDT for 27 counties in Kansas. It took effect at Mar 18, 2025, 11:00 AM CDT. It was in force for 10 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 17, 2025, 3:02 AM CDT (08:02 UTC)
- In effect from
- Mar 18, 2025, 11:00 AM CDT
- Expired
- Mar 18, 2025, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 8:14 PM CDT | NON-TSTM WND GST 61 | 2 Wsw Liberal, KS | AWOS station KLBL Liberal. |
| Mar 18, 8:27 PM CDT | NON-TSTM WND GST 64 | 1 Wsw Hayne, KS | Mesonet station UP407 0.6 SW Hayne (UPR). |
| Mar 18, 8:29 PM CDT | NON-TSTM WND GST 64 | 4 Ne Hayne, KS | Mesonet station UR350 Kismws. |
| Mar 18, 8:34 PM CDT | NON-TSTM WND GST 73 | 4 Ne Hayne, KS | Mesonet station UR350 Kismws. |
| Mar 18, 8:49 PM CDT | NON-TSTM WND GST 62 | 3 Se Meade State Park, KS | Kansas mesonet. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3544 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WWUS83 KDDC 170802 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 302 AM CDT Mon Mar 17 2025 ...Increasing Wildfire Danger Monday and Tuesday... KSZ030-031-043>046-061>066-079-180000- /O.CAN.KDDC.FW.A.0005.250317T1800Z-250318T0100Z/ /O.UPG.KDDC.FW.A.0006.250318T1800Z-250319T0100Z/ /O.NEW.KDDC.FW.W.0010.250318T1800Z-250319T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Edwards- 302 AM CDT Mon Mar 17 2025 /202 AM MDT Mon Mar 17 2025/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford and Fire Weather Zone 079 Edwards. * TIMING...From 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ074>078-080-081-084>090-180000- /O.UPG.KDDC.FW.A.0005.250318T1800Z-250319T0100Z/ /O.NEW.KDDC.FW.W.0010.250318T1800Z-250319T0200Z/ /O.CON.KDDC.FW.W.0009.250317T1800Z-250318T0100Z/ Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward- Meade-Clark-Comanche-Barber- 302 AM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 9 PM CDT Tuesday. * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * TIMING...For the first Red Flag Warning, from 1 PM this afternoon to 8 PM CDT this evening. For the second Red Flag Warning, from 1 PM to 9 PM CDT Tuesday. * WINDS...For Monday, southwest winds 15 to 25 mph with gusts to 35 mph. For Tuesday, southwest winds 25 to 35 mph with gusts to 55 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
5 follow-up statements
417 WWUS83 KDDC 171438 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 938 AM CDT Mon Mar 17 2025 ...Increasing Wildfire Danger Monday and Tuesday... KSZ074>078-080-081-084>090-172245- /O.CON.KDDC.FW.W.0009.250317T1800Z-250318T0100Z/ /O.CON.KDDC.FW.W.0010.250318T1800Z-250319T0200Z/ Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward- Meade-Clark-Comanche-Barber- 938 AM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * TIMING...For the first Red Flag Warning, from 1 PM this afternoon to 8 PM CDT this evening. For the second Red Flag Warning, from 1 PM to 9 PM CDT Tuesday. * WINDS...Southwest 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-031-043>046-061>066-079-172245- /O.CON.KDDC.FW.W.0010.250318T1800Z-250319T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Edwards- 938 AM CDT Mon Mar 17 2025 /838 AM MDT Mon Mar 17 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford and Fire Weather Zone 079 Edwards. * TIMING...From 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KBJ For more information from NOAA/National weather service visit... http://weather.gov/ddc
639 WWUS83 KDDC 171837 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 137 PM CDT Mon Mar 17 2025 ...Increasing Wildfire Danger Monday and Tuesday... KSZ061-062-180245- /O.EXA.KDDC.FW.W.0009.000000T0000Z-250318T0100Z/ /O.EXT.KDDC.FW.W.0010.250318T1600Z-250319T0200Z/ Hamilton-Kearny- 137 PM CDT Mon Mar 17 2025 /1237 PM MDT Mon Mar 17 2025/ ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR... ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT /7 PM MDT/ this evening. * AFFECTED AREA...Fire Weather Zone 061 Hamilton and Fire Weather Zone 062 Kearny. * TIMING...For the first Red Flag Warning, until 8 PM CDT /7 PM MDT/ this evening. For the second Red Flag Warning, from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * WINDS...Southwest 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ074>078-080-081-084>090-180245- /O.EXT.KDDC.FW.W.0010.250318T1600Z-250319T0200Z/ /O.CON.KDDC.FW.W.0009.000000T0000Z-250318T0100Z/ Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward- Meade-Clark-Comanche-Barber- 137 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR... ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 9 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR... * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * TIMING...For the first Red Flag Warning, until 8 PM CDT this evening. For the second Red Flag Warning, from 11 AM to 9 PM CDT Tuesday. * WINDS...Southwest 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-031-043>046-063>066-079-180245- /O.EXT.KDDC.FW.W.0010.250318T1600Z-250319T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford- Edwards- 137 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 9 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford and Fire Weather Zone 079 Edwards. * TIMING...From 11 AM to 9 PM CDT Tuesday. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KBJ For more information from NOAA/National weather service visit... http://weather.gov/ddc
105 WWUS83 KDDC 180150 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 850 PM CDT Mon Mar 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-181000- /O.CON.KDDC.FW.W.0010.250318T1600Z-250319T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 850 PM CDT Mon Mar 17 2025 /750 PM MDT Mon Mar 17 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * TIMING...From 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
723 WWUS83 KDDC 180512 AAA RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS...UPDATED Issued by National Weather Service Goodland KS 1212 AM CDT Tue Mar 18 2025 ...Dangerous Fire Weather Conditions Today... KSZ030-031-043>046-061>066-074>081-084>090-190200- /O.CON.KDDC.FW.W.0010.250318T1600Z-250319T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1212 AM CDT Tue Mar 18 2025 /1112 PM MDT Mon Mar 17 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * TIMING...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * WINDS...Southwest at 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Dangerous and unpredictable fire behavior. Any fires that develop will rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that develop will rapidly grow and spread out of control. Comply with burn bans and regulations. Avoid driving on dry grass or brush. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
879 WWUS83 KDDC 190137 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 837 PM CDT Tue Mar 18 2025 KSZ030-031-043>046-061>066-074>081-084>090-190245- /O.EXP.KDDC.FW.W.0010.000000T0000Z-250319T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 837 PM CDT Tue Mar 18 2025 /737 PM MDT Tue Mar 18 2025/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... Near to Red Flag conditions may linger for a few spots in the next hour or two, but conditions will generally improve for much of the region. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 17, 2:00 AM CDT, 1 hour 2 minutes earlier. Its key messages:
- Increasing wildfire danger Monday and Tuesday afternoons, with unseasonably warm afternoon temperatures and elevated to strong southwest winds.
- An intense storm system will bring accumulating wet snow and intense north winds, Tuesday night and early Wednesday. Near blizzard conditions are most likely along and north of K-96 early Wednesday.
- Dramatically colder with intense, potentially damaging, northwest winds Wednesday. High wind warnings will be required.
Area forecast discussion, Mar 17, 2:00 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 AM CDT Mon Mar 17 2025 ...Updated Discussion... .KEY MESSAGES... - Increasing wildfire danger Monday and Tuesday afternoons, with unseasonably warm afternoon temperatures and elevated to strong southwest winds. - An intense storm system will bring accumulating wet snow and intense north winds, Tuesday night and early Wednesday. Near blizzard conditions are most likely along and north of K-96 early Wednesday. - Dramatically colder with intense, potentially damaging, northwest winds Wednesday. High wind warnings will be required. && .DISCUSSION... Issued at 200 AM CDT Mon Mar 17 2025 Quiet across southwest Kansas tonight, as midlevel flow is in the process of becoming more zonal. Temperatures will be primarily in the 30s at sunrise. A dramatic, impressive warmup is expected Monday, as all guidance warms 850 mb temperatures +10 to +12C over Sunday. With the added assistance of SWly downslope over dry soils, afternoon temperatures will easily soar into the lower 80s. The record highs at GCK/DDC for March 17th are 86; the expectation is for these to remain safe, but only by a few degrees. Just based on full insolation in a very warm, dry well mixed boundary layer, southwest winds will be elevated Monday afternoon, averaging 15-25 mph. Winds aloft and pressure gradients do not support any stronger winds than that. The strongest SWly wind gusts will be adjacent to Oklahoma, but even here, gusts should be confined to the 30-35 mph range. Given a much warmer atmosphere, Monday night and Tuesday morning will be much milder, holding in the 40s and 50s through sunrise. Sharp progressive shortwave trough centered near Grand Canyon, Arizona 7 am Tuesday, will be centered near the Four Corners at noon, and I-25 at 7 pm Tuesday. Strong lee cyclogenesis will result, with NAM/ECMWF in excellent agreement placing a 988 mb surface cyclone directly over SW KS by evening. With 850 mb temperatures remaining in the 18-21C range, and with westerly downslope compression persisting, afternoon temperatures will again soar into the 80s in a dry well mixed environment. Wind forecast Tuesday is much more problematic. NBM guidance is very strong with winds, especially southwest zones, suggesting a high wind warning will be required. MET/MAV MOS guidance is much more subdued, given the proximity of the deepening surface low over SW KS. Kept the strong NBM wind grids across the southwest zones Tuesday, and included areas of blowing dust for these same areas, but the wind forecast for Tuesday may very well be overdone, at least in Kansas. Intense winds will certainly not be very far away, in southeast Colorado/panhandles, so will need to watch the southwest counties closely for high wind watch issuance. Strong shortwave strengthens further into a closed midlevel cyclone, and takes on a negative tilt, as it ejects across SW KS Tuesday night. Associated surface low will be near Wichita by evening, allowing the cold front to scream southeast. Given the progged storm track, the negative tilt, and the dynamic intensification of the cyclone as it ejects across Kansas, the surface wind response Tuesday night will be nothing less than impressive. The cold front will also be encountering an unseasonably mild/mixed boundary layer upon its arrival, further increasing gust/dust potential. 00z MOS guidance forecasts sustained northwest winds of 35-40 mph overnight into Wednesday morning, and global models continue to depict 850 mb winds (2k ft AGL) as high as 70 mph. Nocturnal timing should help keep some of the momentum above the boundary layer, but widespread snow may help drag stronger gusts to the ground. At any rate, followed the strongest wind guidance available Tuesday night into Wednesday, the 90-95%ile of the NBM, and high wind warnings are expected to be required where no winter weather headlines are in effect. Models also remain consistent on a potent deformation zone of wet snow spreading over most of SW KS early Wednesday. Initial precipitation Tuesday evening will be rain, but a rapid phase change to wet snow will accompany the intense cold front passage. Snow amounts, in themselves, are not expected to be impressive. Highly progressive nature of the system will reduce residency time for accumulation, and warm ground temperatures from a very warm Monday and Tuesday will work strongly against snow sticking to paved surfaces. Still, with such intense forcing and associated snowfall rates, and the nocturnal timing to avoid the March solar angle, rapid accumulation on at least grassy/elevated surfaces is expected. Accumulation algorithms from the various models suggest a general 2-4 inch snowfall, heaviest favoring northern zones, Tuesday night and early Wednesday. However, much of this snowfall will melt on contact with warm surfaces, so confidence on actually achieving these amounts is uncertain (maybe just on elevated surfaces). But the amounts really don't matter. The key message is our high confidence of extremely poor to dangerous travel and near zero visibility while the snow is falling/blowing, especially north of K-96, regardless of precise snow amounts. The winter storm watch is well warranted and well placed with the expected combination of wet snow and intense wind, with no changes planned on this update per collaboration with WPC. Winter storm severity index already at moderate levels, based on the expected blowing snow (not snow amounts). Based on the visibility threshold, blizzard warnings will likely be required early Wednesday, especially north and east of Dodge City. Forecast challenge going forward will be determining the placement of blizzard warnings and high wind warnings (where it snows and where it doesn't). Dramatically colder Wednesday with intense/damaging northwest winds. The highest concern for the strongest/potentially damaging wind is early through midday Wednesday, immediately behind the ejecting cyclone. 00z GFS forecast for 7 am Wednesday at DDC highlights 850 mb winds of 60 kts/70 mph, and a boundary layer average wind near 50 mph. High wind criteria gusts of 60-70 mph are expected for several hours morning through midday Wednesday (especially just after sunrise), before gradually diminishing through the afternoon. Needless to say, wind grids will follow the 90-95%ile of the NBM. Also lowered Wednesday's temperatures into the 40s, given impressive cold advection. A hard freeze well down into the 20s is expected Thursday morning. Very rapid improvements are expected Thursday, as broad ridging quickly replaces the exiting cyclone, and southerly return flow sends temperatures right back to the 60s (minus any effects from melting snow cover). Another strong, progressive shortwave will race across SW KS Friday, but with so much on the short term plate, just accepted the dry NBM for this system for now. Precipitation potential from the Friday shortwave looks very limited. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1100 PM CDT Sun Mar 16 2025 VFR/SKC will continue through this TAF period, with limited scattered cirrus. Winds will be light, mainly with a south or southwest component. South to southwest winds will increase modestly at all airports Monday afternoon, gusting 25-27 kts. && .FIRE WEATHER... Issued at 226 PM CDT Sun Mar 16 2025 Fire weather for Monday and Tuesday across southwest Kansas. Highest fire danger on Monday will be confined primariliy along and south of highway 50 as winds pick up in the afternoon out of the southwest to 20-30 mph with higher gusts and humidity values fall to 10%. Tuesday all of southwest Kansas will be in a critical fire weather danger as winds will howl out of the southwest 25-35 mph with gusts around 50 mph. Humidity values will fall to around 10%. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ030-031-043>046-061>066-079. Fire Weather Watch from Tuesday afternoon through Tuesday evening for KSZ030-031-043>046-061>066-074>081-084>090. Winter Storm Watch from late Tuesday night through Wednesday afternoon for KSZ030-031-043>046. Red Flag Warning from 1 PM to 8 PM CDT Monday for KSZ074>078- 080-081-084>090. && DISCUSSION...Turner AVIATION...Turner FIRE WEATHER...Tatro
Hazardous weather outlook, Mar 17, 2:23 AM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 223 AM CDT Mon Mar 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-180730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 223 AM CDT Mon Mar 17 2025 /123 AM MDT Mon Mar 17 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Monday. A red flag warning is in effect for southern portions of southwest Kansas. Wildfire danger will increase Monday afternoon, with unseasonably warm afternoon temperatures and elevated southwest winds. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Wildfire danger will continue Tuesday, with a continuation of unseasonably warm afternoon temperatures and elevated to strong southwest winds. A winter storm will bring several hours of wet snow and intense north winds Tuesday night through early Wednesday. Near blizzard conditions are expected, especially north of K-96. Intense to damaging northwest winds will continue morning and midday Wednesday, with gusts of 60 to 70 mph likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:34 AM CDT | High Wind Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 21 hr |
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.